Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 42, NWS Salt Lake City, UT

June 25, 2005Garfield County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 25, 2005, 2:29 PM MDT for Garfield County, Utah. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2005, 2:29 PM MDT (20:29 UTC)
Expired
Jun 25, 2005, 3:15 PM MDT
In force
46 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Garfield County, UT

The radar

The Cedar City radar (KICX), 133 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.5 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2005-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2005-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
2094 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 252030
SVRSLC
UTC017-252115-
/O.NEW.KSLC.SV.W.0042.050625T2029Z-050625T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
229 PM MDT SAT JUN 25 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GARFIELD COUNTY IN UTAH
  THIS INCLUDES THE CITY OF ESCALANTE

* UNTIL 315 PM MDT

* AT 228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS   
  WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES EAST OF 
  ESCALANTE TO 25 MILES SOUTHEAST OF BOULDER...OR ALONG A LINE 
  EXTENDING FROM 6 MILES EAST OF ESCALANTE TO 24 MILES EAST OF 
  ESCALANTE...AND MOVING NORTH AT 30 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY
  RURAL AREAS OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3767 11166 3757 11110 3814 11073 3813 11178

$$

SEAMAN
2 follow-up statements
000 
WWUS55 KSLC 252046
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
245 PM MDT SAT JUN 25 2005

UTC017-252115-
/O.CON.KSLC.SV.W.0042.000000T0000Z-050625T2115Z/
GARFIELD UT-
245 PM MDT SAT JUN 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM MDT FOR
CENTRAL GARFIELD COUNTY...

AT 243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM BOULDER TO 20 MILES EAST OF 
BOULDER...MOVING NORTH AT 35 MPH.

THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY
RURAL AREAS OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
SATURDAY EVENING FOR UTAH AND SOUTHWEST WYOMING.

LAT...LON 3767 11166 3757 11110 3814 11073 3813 11178

$$

SEAMAN
000 
WWUS55 KSLC 252114
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
312 PM MDT SAT JUN 25 2005

UTC017-252122-
/O.EXP.KSLC.SV.W.0042.000000T0000Z-050625T2115Z/
GARFIELD UT-
312 PM MDT SAT JUN 25 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GARFIELD COUNTY WILL 
BE ALLOWED TO EXPIRE AT 315 PM MDT...

THE LINE OF THUNDERSTORMS WHICH MOVED NORTH THROUGH CENTRAL GARFIELD 
COUNTY HAVE WEAKENED...AND NO LONGER POSE A THREAT TO LIFE AND 
PROPERTY. AS A RESULT THE SEVERE THUNDERSTORM WARNING WHICH WAS IN 
EFFECT FOR CENTRAL GARFIELD COUNTY HAS BEEN ALLOWED TO EXPIRE. 

LAT...LON 3767 11166 3757 11110 3814 11073 3813 11178

$$

SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 10:05 AM MDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 25, 10:05 AM MDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1005 AM MDT SAT JUN 25 2005

.SYNOPSIS...SOUTHWESTERLY FLOW WILL REMAIN IN PLACE OVER UTAH INTO
THE WEEKEND. AN UPPER LOW WILL LIFT ACROSS UTAH THIS AFTERNOON
AND EVENING. A DRIER AIRMASS WILL MOVE INTO THE AREA ON SUNDAY.

&&

.DISCUSSION...GOOD CONVECTIVE POTENTIAL TODAY WITH INCOMING SHORT
WAVE AND MID LEVEL MOIST SURGE AHEAD OF IT. SURFACE DEWPOINTS DID
RECOVER OVER SWRN UT OVERNIGHT AND REMAIN MOSTLY IN THE 40S OVER
THE REMAINDER OF THE AREA. SO LOWER LEVELS MAY NOT END UP QUITE SO
DRY BUT CELL MOVEMENT AND SURFACE WIND SPEEDS COULD COMBINE TO CREATE
STRONG WIND GUSTS WITH STORMS ANYWAY.

CONVECTION ALREADY DEVELOPED RAPIDLY OVER SWRN UT AROUND SUNRISE AND
CONTINUES TO INCREASE THIS MORNING. THIS IS WHAT WILL BE SPREADING
INTO THE NORTH THIS AFTERNOON WITH SCATTERED COVERAGE JUST ABOUT
AREA-WIDE. THE MAIN UPPER LOW DOESNT SWING THRU THE AREA UNTIL
AFTER MIDNIGHT SO CONVECTION COULD CONTINUE WELL INTO THE NIGHT
BEFORE MOVING OFF TO THE EAST IN THE EARLY MORNING HOURS.

DRYING BEHIND SHORT WAVE SHOULD SUPPRESS ACTIVITY OVER MOST OF THE
AREA TOMORROW BUT UPPER LEVEL COOL POCKET MOVES OVER NRN UT LATE
IN THE DAY THRU THE EVE AND ACTIVITY COULD DEVELOP OVER THE FAR
NORTH. NAM AND GFS BOTH HINT AT ANOTHER ROUND OF ACTIVITY UNDER THE
UPPER LEVEL COOL AIR MON EVE AND NIGHT THEN WARM DRY RIDGE
CONDITIONS ARE EXPECTED FOR WED.

UPDATED FORECASTS FOR EARLIER AND GREATER CONVECTIVE COVERAGE DOWN
SOUTH. REST OF PACKAGE IN GOOD SHAPE.

&&

.FIRE WEATHER...MODELS SHOWING A QUICK SURGE OF MOISTURE LATE THIS
MORNING INTO AFTERNOON...AHEAD OF THE INCOMING SYSTEM...BUT THIS
WILL ONLY FEED POTENTIAL FOR HIGH BASED CONVECTION. CONCERNS FOR
TODAYS FIRE WEATHER CONDITIONS ARE CENTERED MORE ON GUSTY WIND
POTENTIAL FROM CONVECTIVE CELLS AS WELL AS DRY LIGHTNING PRODUCING
ADDITIONAL FIRE STARTS.  SEE RED FLAG WARNING DETAILS IN THE
WATCHES/WARNINGS/ADVISORIES SECTION BELOW.

&&

.HYDRO...LITTLE COTTONWOOD CREEK RUNNING NEAR BANKFULL FROM
SNOWMELT...WITH AVERAGE MELT RATES IN EXCESS OF 3 INCHES PER DAY.
ANY SIGNIFICANT RAINFALL FROM THUNDERSTORMS NEXT COUPLE OF DAYS
COULD ENHANCE FLOWS ENOUGH TO LEAD TO FLOODING OF SOME RESIDENTIAL
AREAS...SO FLOOD WATCH WILL REMAIN IN EFFECT.

&&

.AVIATION...SEE SLCTAFSLC FOR DETAILS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLOOD WATCH FOR LITTLE COTTONWOOD CREEK UFN UTZ003-008.
     RED FLAG WARNING FIRE WX ZONES 420 SOUTH OF I-80 AND
     434-435-437-439-440 BELOW 6500 FEET THIS AFTERNOON
     AND EVENING.
WY...NONE.

&&

WILENSKY
Hazardous weather outlook, Jun 25, 6:29 AM MDT, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
629 AM MDT SAT JUN 25 2005

UTZ001>021-WYZ021-261300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
629 AM MDT SAT JUN 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
WYOMING ALL ALL OF UTAH EXCEPT THE FAR EASTERN COUNTIES.

.DAY ONE...TODAY

ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER
SOUTHWEST UTAH THIS MORNING...WITH SCATTERED THUNDERSTORMS
DEVELOPING OVER THE ENTIRE AREA THIS AFTERNOON.  SEVERE STORMS WILL
BE POSSIBLE THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS THE
PRIMARY SEVERE WEATHER THREAT.

THE STORMS WILL BE GENERATED IN RESPONSE TO A MID LEVEL
DISTURBANCE LIFTING NORTH ACROSS THE REGION AND INCREASING
ATMOSPHERIC MOISTURE.

SCATTERED DRY LIGHTNING CAN BE EXPECTED OVER MOST OF WESTERN AND
SOUTH CENTRAL UTAH TODAY WITH A FEW OF THE STORMS PRODUCING LITTLE
OR NO RAINFALL.  STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL ALSO
LEAD TO EXTREME FIRE WEATHER CONDITIONS. SEE THE LATEST SLCRFWSLC FOR
DETAILS.

AVERAGE MELT RATES IN EXCESS OF 3 INCHES PER DAY IN THE
HIGHER ELEVATION SNOWPACK AREAS...COUPLED WITH ANY SIGNIFICANT
RAINFALL FROM THUNDERSTORMS...COULD LEAD TO FLOODING THIS AFTERNOON
AND EVENING.  A FLOOD WATCH REMAIN IN EFFECT FOR LITTLE COTTONWOOD
CREEK...SEE THE LATEST SLCFFASLC FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BARJENBRUCH

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 3:34 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele45 min
Jun 25, 4:00 PM MDTSevere Thunderstorm WarningSLCTooele45 min
Jun 25, 5:31 PM MDTSevere Thunderstorm WarningSLCEmery44 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.